Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


muscle weakness
Dec 26, 2006

By way of a little background, I am a long-time HIVer, having been infected for a little more than 15 years. I am multi-drug resistant and have been on a couple of different studies in the last five years. Most recently I was on the brecanivir study, and now have started the Merck integrase study. My viral load is around 150,000 (not too bad), and my t-cells are at about 23 or 4 percent. Despite the low t-cell count, I have remained very healthy with only occasional bouts of oral thrush and some fatigue (but that could just be life!). However, in the last 4 months or so I have noticed a very steady and fairly quick decline in the strength particularly of my leg muscles. I find it more and more difficult to climb even just one flight of stairs and often have to stop after about 5 or 6 steps to rest my legs (my cardio is fine). And I cannot get up from sitting on the ground without assistance from another or by pushing up with my arms from a chair or table. Is it possible that this muscle weakness is a side effect of one of the many HIV drugs I've taken or the disease itself?

Response from Dr. Henry

Good question. Evaluating the status of your leg muscles and nerves may help sort out (muscle enzymes, neurologic evaluation). Decreased nutrition status, low hormone levels (i.e.testesterone), decreased exercise--all can impact muscle stength. HIV or other infection impacting the spinal cord nerves can result in loss of strength. Generally some cause other than the drugs (unless taking a drug known to cause nerve or muscle damage like one D4T/ddC/ddI for nerves or AZT for muscle) is the major factor. Drug related muscle weakness if often a diagnosis of exclusion when no other cause can be found. KH



Previous
Alcohol
Next
Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement